Too much levothyroxine?

I have a TSH of 8 and my GP prescribed levothyroxine 50 mg. I took the first dose yesterday morning before breakfast. No other advice given. Within hours I had diarrhoea, nausea and eventually vomiting and had no sleep at all last night. I was cleaning cupboards at 2 in the morning and came into work at 5 am. I am still not even tired and very restless Any advice out there? Has anyone else reactive so violently on day 1?

16 Replies

oldestnewest
  • I would think you've had an allergic reaction to something in the levothyroxine (fillers/binders) on your first dose.

    Did you take it with a glass of water 1 hour before breakfast?

    Usually the starting dose is 50mcg but some are given 25mcg. I still think you had a strong reaction.

    This is a list of available meds and I would phone your GP telling him of your reaction.

    thyroiduk.org.uk/tuk/treatm...

    Take note of the Yellow Card information.

  • Thank you for your response. I took it with very little water i/2 an hour before breakfast. I then had soya yoghurt which some people say is bad for you I believe.

  • Some people do react badly when they start thyroxine. This can be for various reasons. It could be that it is too much for you to start on 50mcg so perhaps miss tomorrow's dose and then start again the next day with only 25mcg and only increase to 50mcg when you feel ok on 25mcg. If the increase to 50mcg then causes you the same symptoms you could always alternate between 50mcg one day and 25mcg the next until you are settled on that regimen.

    One of the most common causes of a bad reaction to starting thyroxine is low iron. If you can, please ask your doctor to check your serum iron and ferritin (stored iron) levels. If your ferritin is below 50 you can find that your body doesn't convert or use the thyroxine very well which can result in your symptoms. If your ferritin is below 70, however, you would probably benefit from taking an iron supplement. You must get checked first though as too much iron can be dangerous if you don't need it.

    I hope you start to feel better soon!

    Carolyn x

  • Thank you for the reply. I had all my bloods done last week and all well apart from the TSH. I don't think I need iron. I have just rung the pharmacist and she says she has never heard of such a reaction! Reassuring eh

  • Just be careful as there is a bad stomach bug going around and it could be that rather than the Levothyroxine. x x

  • Thanks but I don't think it's that. Certainly would not keep me awake and very lively all night!

  • Exactly. It is obvious this is all to do with your immune system and hormones. And lots of people have diarrhea and or nausea when they take this, just read many forums to find them, people tend to think that if it hasnt happened to them then it is odd, and you are only allowed to have the same symptoms THEY have had.

  • Did you have symptoms of being hypothyroid before you were tested or was it a routine test that found your TSH at 8? Did they test T4 or T3? It sounds to me like you could be a bit 'hyper', which is unusual after one dose of 50mcg.

  • I had symptoms. I was dog tired, sleeping much more than usual for me, gaining weight, itching all over. My TSH was 8 and T4 was within the normal range. Two doctors agreed I should be treated. I agree, I am totally hyper and I'd rather be hypo. My doctor does not appear to want to call me back so I will not take any more medication for the moment.

  • ok, I just wondered if it was an anomaly. Maybe you just need a tiny dose. Maybe try what Carolyn suggests when you're ready.

  • Thank you. My doctor says I need to take 25 micrograms and see how I go.

  • I was unable to reply to you re soya yogurt. It could well have been an interaction between your thyroid meds and soya yogurt.

    If you are going to eat soya - have it 4 hours apart. Although some say soya may not be best.

  • Thank you. I have read a lot on the internet about soya yoghurt. My doctor called back and tells me that 50 micrograms is too much for me and I should re-start on 25 migrograms. And I will be avoiding soya products"

  • I started on half a 25ug for a week and still had gripey stomach every day- but it wore off.

    I don't like Levo overmuch at low dose [now up to 25 ug for a few weeks] though.Leaves me pretty fooged.

  • I was started on 25mcg. I had a TSH level of just over 10. I'm very sensitive to levo and any more than this would have been way too much for me to start with. Things can take a while to settle. Good luck with your treatment.

  • I am astounded by how stupid some of these replies get. Maybe it is a stomach bug! Jesus. When I started with levo it was 25 mg. Within days I could not stnd the heat, my eyes hurt a lot, I felt like I was in an oven and cooking, I could hardly stand up, was very dizzy, felt like I was in a trance. I came off of it quickly and this took days to go. I was suicidal with how awful I felt. A while later I went ba\ck to it and tried again. I felt very sleepy all day, like in a trance, could not work, could not get on with anything, even walking across a room was hard, yet at night still had trouble sleeping. This switched to being wide awake and unable to relax at all day or night. I would stay up all night watching tv or doing housework or cooking. Yet feel tired in the mornin g and would still not be able to sleep. I FELT A LOT BETTER ON THE NATURALL THYROID. When I ran out of the natural thyroid I reluctantly went back to this one. I became very nauseaus, like I wanted to throw up, had a horrid taste inmy mouth, and sort of always thirsty, my arms and legs hurt a lot. I COULD NOT WORK. I have noticed that when you ask for people's opinions on these forums they either change the subject or they try to find a way to blame you for it. i.e. it must be YOUR fault because you had some soya! A tiny yoghurt would have no effect.And it would not explain you having this for several days or more. I also felt after a while I felt very anxious and depressed and mentally lethargic. My previous symptoms had been brain fog, some pain in arms sometimes and feeling cold. In other words when I took no medicine at all I felt a lot, lot better and was able to function. A few days ago I bent over to pick up something - a small thing, nlt somthign bulky or heavy - and woosh my back went and I was in agony. This has never happened to me before. I noticed too that the chemist gives us levo from, different manufacturers and the symptoms can vary accordingly.

    I have spoken to at least 200 people over the last few months who have said somethign similar. They feel awful on levo and better on the real thing.

You may also like...